A 52-year-old man status post two myocardial infarctions and a quadruple coronary artery bypass graft three years prior to admission presented to the hospital for AICD placement following a syncopal episode. During the past month the patient had more frequent episodes of lightheadedness and palpitations. He was taking quinaglute, mexiletine, digoxin, enalapril, and aspirin.

We will start this one section at a time with questions, they will be broken down into:

1) Disease and Differentials
2) Preop Eval and Prep
3) Intraop Management
4) Postop Management

1) Disease and Differentials

What is the differential diagnosis of syncope? Which is most consistent with this clinical presentation?

What are palpitations? Are they always pathologic? What is the most common cause of sudden cardiac death?

Describe the most common etiologies of ventricular arrhythmias.

How do the different classes of antiarrhythmic agents alter the electrophysiology of the heart?

Describe the AICD and how it works.

Discuss the efficacy and side-effects of amiodarone.

What role would enalapril, digoxin, and furosemide play in the management of this patient?

Define ejection fraction. Discuss the relationship of stroke volume to cardiac output.